Alabama, 2009

Hail and High Wind in Alabama, April 12 to 13, 2009

April 12 to 13, 2009 · NWS BMX · 20 events in 18 counties and zones

An intense atmospheric gravity wave brought a period of high winds to central Alabama late in the evening on April 12, lasting into the early morning hours on April 13. The gravity wave, which formed on the back edge of a large precipitation area, moved into west central Alabama from Mississippi around 9 pm CDT, moved across the middle of the state, and exited the east central counties by 8 am…

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$996,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An intense atmospheric gravity wave brought a period of high winds to central Alabama late in the evening on April 12, lasting into the early morning hours on April 13. The gravity wave, which formed on the back edge of a large precipitation area, moved into west central Alabama from Mississippi around 9 pm CDT, moved across the middle of the state, and exited the east central counties by 8 am CDT the next morning. As the wave moved through, it produced a 1 to 2 hour long period of strong winds, with frequent gusts above 30 mph, and peak gusts averaging 40 to 50 mph. A larger number of trees were blown down than one may usually expect from these wind speeds, since many trees were weakened by a recent drought, and because the gusty winds lasted for up to two hours. The downed trees caused numerous power outages, and as many as 165,000 customers lost power during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 12, 5:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 12, 5:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CDT SUN APR 12 2009

.UPDATE...FOR 00Z AVIATION.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY.

SEVERE WEATHER WILL BE POSSIBLE ACROSS CENTRAL ALABAMA BEGINNING
TONIGHT AND LAST THROUGH THE DAY MONDAY. TAKING A LOOK AT THE
OVERALL PATTERN...WE WILL SEE A WARM FRONT MOVING NORTH
TONIGHT...WITH A COLD FRONT MOVING THROUGH THE DAY ON MONDAY. THIS
IS WHERE THE SYSTEM GETS COMPLICATED. THERE IS ACTUALLY A THREE
PHASE SYSTEM THAT WILL HAVE THE CAPABILITY OF IMPACTING THE AREA
WITH SEVERE WEATHER.

TAKING A PEEK AT RADAR THIS AFTERNOON...QUITE A BIT OF CONVECTION TO
OUR WEST...IN CENTRAL MISSISSIPPI. MOST OF THE ACTIVITY HERE IS
MOVING NORTHEAST...WHILE THE LINE IS MOVING EAST. THIS IS WELL AHEAD
OF THE MAIN FRONT. THUNDERSTORMS WILL BE LIKELY TO NUMEROUS AFTER 7
PM TONIGHT...WITH A THREAT OF LARGE HAIL AFTER MIDNIGHT WITH ANY
ISOLATED SEVERE THUNDERSTORM. LAPSE RATES TONIGHT WITH THE THIS
BOUNDARY WILL CONTINUE TO WORK EASTWARD OVERNIGHT. ALTHOUGH THIS
NORTHERN BAND HAS BEEN ON THE WEAKENING TREND OVER THE PAST SEVERAL
HOURS. HOWEVER...THE SOUTHERN PORTION OF THIS LINE IS BEGINNING TO
PUMP A LOT OF MOISTURE NORTHWARD BEHIND THIS LINE. MODELS CONTINUE
TO HINT AT REDEVELOPMENT BEHIND THIS INITIAL WAVE AS WELL.

AT THE SAME TIME...A WARM FRONT WILL BEGIN TO LIFT NORTHWARD
TONIGHT. THIS WILL ENHANCE THE POSSIBILITY OF SEVERE WEATHER ACROSS
THE SOUTHERN SECTIONS OF THE AREA. THE QUESTION HERE WILL BE HOW FAR
NORTH WILL THE FRONT LIFT ON MONDAY BEFORE THE FRONT MOVES THROUGH.
THIS WILL BE IMPORTANT WITH THE OVERALL WEATHER MODE FOR MONDAY INTO
MONDAY AFTERNOON AS THE MAIN COLD FRONT MOVES THROUGH. LAPSE RATES
ON MONDAY ARE PROJECTED TO BE GREATER THAN 8...WITH CAPE VALUES
BETWEEN 1000 AND 2000 J/KG. SO IF STORMS CAN GET GOING THEY WILL BE
ROTATING.

STILL SOME UNCERTAINTIES WITH THE OVERALL TIMING...AND SPECIFICS
WITH THE CONVECTION...BUT SOME CONFIDENCE IS GROWING WITH THE
POTENTIAL FOR THE SEVERE WEATHER THROUGH MONDAY AFTERNOON. AGAIN
THERE WILL LIKELY BE WAVES OF CONVECTION...UNTIL THE COLD FRONT
ACTUALLY WORKS THROUGH MONDAY AFTERNOON INTO MONDAY EVENING. WE MAY
EVEN SEE A SIGNIFICANT BREAK IN THE WEATHER MONDAY MORNING/EARLY
AFTERNOON AHEAD OF THE COLD FRONT ITSELF.

THIS WOULD ONLY HELP INCREASE THE INSTABILITY OVER THE AREA. THERE
IS SOME CONCERN ON THE ENDING TIME OF THE RAIN. GFS WANTS TO SHUT
OFF PRECIPITATION AS EARLY MIDNIGHT...WHILE THE NAM KEEPS IT ACROSS
THE SOUTH THROUGH TUESDAY MORNING. WENT WITH A COMPROMISE OF THE TWO
AS THE GFS HAS BEEN FASTER OVER THE PAST SEVERAL RUNS...HOWEVER...
PRECIPITATION ON THE RADAR IS CURRENTLY 2 TO 3 HOURS AHEAD OF THE
NAM. EITHER WAY...TUESDAY WILL LIKELY BE DRY FOR MOST OF THE
AREA...WITH SLIGHTLY BELOW SEASONABLE TEMPERATURES.

&&

.AVIATION...00Z TAF DISCUSSION.

LARGE AREA OF SHOWERS AND THUNDERSTORMS ARE MOVING INTO CENTRAL
ALABAMA. SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AND
MOST OF THE MORNING HOURS...ALTHOUGH THERE WILL MORE THAN LIKELY
BE A FEW BREAKS.

AS THE MOISTURE INCREASES...CEILINGS WILL RESPOND BY DROPPING INTO
MVFR AND IFR DURING THE MORNING. A BREAK IN THE CEILING
RESTRICTIONS IS EXPECTED BY EARLY AFTERNOON AS THE RAIN MASS
PUSHES OUT OF THE AREA. MORE SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE JUST BEYOND THE TAF PERIOD AS A COLD FRONT APPROACHES THE
STATE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

16/88
Hazardous weather outlook, Apr 12, 7:52 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 PM CDT SUN APR 12 2009

ALZ011>015-017>050-140152-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
852 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED TORNADOES...AND DAMAGING WIND GUSTS WILL BE POSSIBLE
ACROSS THE SOUTHWESTERN COUNTIES OF SUMTER...GREENE...HALE AND
MARENGO...THROUGH ROUGHLY 3 AM...AS AN AREA OF STRONG TO SEVERE
THUNDERSTORMS MOVE INTO A HIGHLY SHEARED ENVIRONMENT.

AS THESE THUNDERSTORMS CONTINUE TO PUSH OFF TO THE EAST...AREAS ALONG
AND SOUTH OF A LINE FROM CENTREVILLE IN BIBB COUNTY...TO AUBURN IN
LEE...COULD SEE SCATTERED STRONG THUNDERSTORMS WITH WINDS TO 45
MPH AND SMALL HAIL. AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT IN
THESE AREAS.

IN ADDITION TO THE STRONG AND SEVERE STORM THREAT...AN AREA OF
HIGH WINDS IS CURRENTLY MOVING INTO WEST CENTRAL ALABAMA. WIND GUSTS
TO 40 MPH ARE LIKELY FOR AREAS NEAR AND WEST OF ALABAMA HIGHWAY 43...
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGHOUT
MONDAY ACROSS ALL OF CENTRAL ALABAMA.  THE THREATS DURING THE DAY
WILL BE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

MORE SEVERE WEATHER IS EXPECTED TO DEVELOP AROUND SUNSET ON MONDAY.
THIS WILL BE ASSOCIATED WITH THE ACTUAL COLD FRONT.  BEGINNING IN THE
EARLY EVENING HOURS A SQUALL LINE WILL DEVELOP AND BEGIN TO MOVE INTO
THE WESTERN COUNTIES OF ALABAMA.  THE MAIN THREATS WITH THIS LINE OF
CONVECTION WILL BE LARGE HAIL...DAMAGING WINDS AND TORNADOES.  THIS
LINE IS EXPECTED TO EXIT THE EASTERN COUNTIES AFTER MIDNIGHT.

WITH THE LIKELIHOOD OF SEVERE WEATHER MOVING INTO THE AREA...PLEASE
PAY SPECIAL ATTENTION TO FUTURE FORECASTS ASSOCIATED WITH THIS
SYSTEM. CHANGES TO TIMING AND INTENSITY ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS LIKELY
MONDAY AND MONDAY EVENING.

The radar

The Columbus AFB radar (KGWX), 25 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

18 strong wind, 1 high wind, 1 hail. Local standard time, as filed.

Strong Wind, Lamar

When
April 12, 8:00 PM CST to 10:00 PM CST
Where
Lamar forecast zone
Measured
43 kt (49 mph) estimated gust
Injuries
3 direct, 2 indirect
Property damage
$240,000
Reported by
Emergency Manager
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Wind gusts estimated around 50 mph blew down numerous trees around the county, including the cities of Vernon and Sulligent. The wind indirectly caused a two separate vehicle accidents, one with no injuries and with with two injuries (indirect). Falling trees also caused 3 injuries. Approximately 8 to 10 homes also sustained damage from fallen trees.

Strong Wind, Pickens

When
April 12, 8:30 PM CST to 10:30 PM CST
Where
Pickens forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Wind gusts estimated around 50 mph blew down numerous trees around the county. The roof and press box at Gordo High School were damaged. Several businesses in Gordo sustained roof damage. A few trees fell on and damaged homes.

Strong Wind, Fayette

When
April 12, 9:00 PM CST to 11:00 PM CST
Where
Fayette forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Numerous trees were blown down around the county. Several of the trees landed on homes and vehicles.

Strong Wind, Winston

When
April 12, 9:30 PM CST to 11:30 PM CST
Where
Winston forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Wind gusts estimated around 50 mph blew down numerous trees around the county, including the city of Haleyville. The roof of a mobile home was damaged in Double Springs.

Strong Wind, Walker

When
April 12, 9:30 PM CST to 11:30 PM CST
Where
Walker forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Wind gusts of 52 mph were measured by a television station's web cam instruments, in Jasper. Numerous trees were blown down across the county, blocking numerous roadways. At least 12 homes sustained damage from fallen trees.

High Wind, Tuscaloosa

When
April 12, 10:00 PM CST to April 13, 12:00 AM CST
Where
Tuscaloosa forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Wind gusts estimated between 50 and 60 mph blew the shingles off of an apartment building in Tuscaloosa. A wind gust to 58 mph was measured on a television station's web cam instruments. Numerous trees were blown down around the county. Several trees fell onto and damaged homes.

Strong Wind, Blount

When
April 13, 1:00 AM CST to 3:00 AM CST
Where
Blount forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Wind gusts estimated around 50 mph blew down numerous trees around the county. Several of the trees fell onto houses.

Strong Wind, Jefferson

When
April 13, 1:00 AM CST to 3:00 AM CST
Where
Jefferson forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Winds gusted to 43 mph at the Birmingham Airport. A wind gust to 60 mph was measured by sky cam equipment, on top of a high rise building in downtown Birmingham, although surface wind speeds were slightly lower. Hundreds of trees were blown down countywide, with several of the trees landing on houses. One tree fell onto a gift shop in Leeds.

Strong Wind, Dallas

When
April 13, 1:00 AM CST to 3:00 AM CST
Where
Dallas forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Wind gusts estimated around 40 mph blew down trees in several locations around the county, including Sardis and Selma. The sign of a business in Selma also sustained damage.

Strong Wind, Shelby

When
April 13, 1:30 AM CST to 3:30 AM CST
Where
Shelby forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Wind gusts estimated around 40 mph blew down numerous trees around the county.

Strong Wind, Autauga

When
April 13, 1:30 AM CST to 3:30 AM CST
Where
Autauga forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Wind gusts estimated around 40 mph blew down trees in several locations around the county, including near the city of Prattville.

Strong Wind, Etowah

When
April 13, 2:00 AM CST to 4:00 AM CST
Where
Etowah forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Wind gusts estimated around 40 mph blew down trees in several locations around the county, including the city of Gadsden. A few fallen trees damaged homes. The concrete block dugout at a ball field in Glencoe was also damaged.

Strong Wind, Coosa

When
April 13, 2:00 AM CST to 4:00 AM CST
Where
Coosa forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Winds estimated around 40 mph blew down several trees across the county.

Strong Wind, Talladega

When
April 13, 2:00 AM CST to 4:00 AM CST
Where
Talladega forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Winds estimated around 40 mph blew down numerous trees around the county, including the cities of Childersburg, Sylacauga, and Talladega. At least one tree landed on a home, and another crushed a car.

Strong Wind, Tallapoosa

When
April 13, 2:00 AM CST to 4:00 AM CST
Where
Tallapoosa forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Winds estimated around 40 mph blew down numerous trees around the county.

Strong Wind, Calhoun

When
April 13, 3:00 AM CST to 5:00 AM CST
Where
Calhoun forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$61,000
Reported by
Emergency Manager
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Winds gusted to 44 mph at the Anniston Airport. Numerous trees were blown down around the county, including the city of Anniston, several of them falling onto homes. A tree fell on an occupied vehicle near Ohatchee, and the driver escaped without injury. The metal roof of a business in Jacksonville was blown off, and subsequently damaged several cars in a nearby parking lot.

Strong Wind, Elmore

When
April 13, 3:30 AM CST to 5:30 AM CST
Where
Elmore forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Winds estimated around 40 mph blew down several trees across the county.

Strong Wind, Tallapoosa

When
April 13, 3:30 AM CST to 5:30 AM CST
Where
Tallapoosa forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Winds estimated around 40 mph blew down several trees around the county.

Strong Wind, Randolph

When
April 13, 4:30 AM CST to 6:30 AM CST
Where
Randolph forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

A wind gust to 43 mph was recorded at the EMA office. Several trees were blown down across the county, at least one of which landed on a house.

Hail, Lamar

When
April 13, 6:38 PM CST
Where
Lamar County, 2.82 mi SW of Molloy
Measured
0.75 in hail
Reported by
Public
Coordinates
33.705, -88.238

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168197, 168202, 168189, 168204, 168210, 168232, 168215, 168217, 168220, 168218, 168222, 168221, 168226, 168228, 168230, 168223, 168227, 168229, 168231, 168572.